Pediatric Heart Expert Forum
ablation for SVT "too dangerous" ???
About This Forum:

Questions in this forum are answered by pediatric cardiologists, cardiothoracic surgeons and anesthesiologists from The Children's Hospital of Philadelphia. This forum is for questions and support about pediatric heart problems, symptoms and topics such as heart murmurs, palpitations, fainting, chest pain, congenital heart defects (including management and intervention), fetal cardiology, adult congenital cardiology, arrhythmias and pre-participation athletic screening.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

ablation for SVT "too dangerous" ???

Hi,
I am asking this question about my 21 year old daughter. She has been diagnosed with SVT since 2005 and the arrythmia has been very difficult to control. She has taken inderal, metoprolol and bystolic in the past and none have stopped the arrythmia. She was referred to a cardiologist a couple years ago, and she is currently taking cardizem and atenolol. The dosages of these two drugs had to be increased several times to get the arrthymia under control. And even though her heart is now in a normal sinus rhythm, she still has a heart rate around 90-100 bpm.She is fatigued from the meds and from the tachycardia and palpitations. We asked the cardiologist if an ablation would be a possibility for her, and he said no, because doing an ablation of the sinus node could be risky and if too much of the sinus node were burned, she could become pacemaker dependent for the rest of her life. I have read that EP studies and ablations have had very high success rates in curing SVT, and if she could be cured it would greatly improve her quality of life. I am wondering if what her cardiologist said about the ablation is actually true, or should we get another opinion ? what do you think about this ???
Related Discussions
773637_tn?1327450515
Dear Canady,

Supraventricular tachycardia (SVT) occurs when there is more than one electrical connection between the top and the bottom of the heart.  Ordinarily, electricity arises in the sinus node, the natural pacemaker of the heart, in the top right-hand corner of the heart.  It spreads across the atria, the upper chambers, like a wave.  It then comes to the center of the heart and is conducted to the lower chambers, the ventricles, through a single wire, the atrioventricular (A-V) node.  In SVT, electricity goes down the A-V node, comes back up the extra “wire,” and then returns back down the A-V node, continuing in a circle really quickly.  Your daughter was born with this extra pathway, although her SVT didn’t make itself apparent until she was 16; this is actually fairly common.  Unfortunately, the likelihood of the SVT spontaneously resolving at this age is essentially zero.

There are many medications that can be used to manage SVT.  Without having your daughter’s full information, I cannot say for sure, but with the medications that you list, it appears that the only medications that have been used are beta-blockers.  Some of the side effects of these medications include exercise intolerance and fatigue.  However, there are numerous other medications that use different arrhythmia controlling mechanisms BESIDES beta-blockers.

That said, electrophysiology study with radiofrequency ablation is a highly successful intervention.  This is a special cardiac catheterization, in which several catheters with electrodes on their tips are placed in the heart by way of the veins.  These catheters are put in strategic positions in the heart and electrically map the heart, which can then find the extra pathway.  Then an ablation catheter is placed on the extra pathway and, depending on technique, can either be burned or frozen, destroying (ablating) the pathway.  The electrical mapping is then repeated to ensure that there are no other pathways and to demonstrate resolution of the first extra pathway.  The success rate is approximately 95%, depending on the location of the pathway, with complication rates less than 3%.  Using freezing techniques, the complication rate can be less than 1%.  Often the pathway is very near, or part of, the A-V (not the sinus) node.  One of the concerns about ablating near the A-V node is heart block, in which a pacemaker would be needed lifelong.  However, depending on its location, the pathway can be safely ablated, or at least modified so that it doesn’t work well, with freezing.  Electrophysiologists, the specialized cardiologists who perform these procedures, are quite used to dealing with this risk assessment, and would elect to not perform the ablation if it put the A-V node at too high a risk.  Permanent A-V block is a small risk, but this risk is typically mitigated by the experience of the operator.

Overall, based on what you are telling me, it sounds as if she should be evaluated by an electrophysiologist, if she isn’t already.  As you have heard, if she were to have an ablation, this would cure her, so it is worthwhile to look into this.  If she is already seeing an electrophysiologist who is treating her with beta-blockers alone and you are not satisfied with the outcome or the information that you are being given, I would recommend that you obtain a second opinion.
2 Comments
Blank
Avatar_m_tn
I would get a second opinion if I were you. I have never heard anything about an ablation procedure being "risky" except in atrial flutter patients. I have SVT, although not as frequently as your poor daughter, and have recently been looking into the procedure. Good luck!!
Blank
Continue discussion Blank
This Forum's Experts
773637_tn?1327450515
Jeffrey R Boris, M.D.Blank
The Children’s Hospital of Philadelphia
Philadelphia, PA
773655_tn?1340656399
Marie M Gleason, M.D.Blank
The Children’s Hospital of Philadelphia
Philadelphia, PA
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank